Illinois, 2011

Flash Flooding and Hail in Illinois, July 12, 2011

July 12, 2011 · NWS LSX · 13 events in 6 counties and zones

A stalled frontal boundary over the region helped to trigger showers and thunderstorms. Some of the storms produced severe weather and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A stalled frontal boundary over the region helped to trigger showers and thunderstorms. Some of the storms produced severe weather and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 12, 1:13 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 12, 1:13 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
213 PM CDT TUE JUL 12 2011

.DISCUSSION...
/212 PM CDT TUE JUL 12 2011/

ST. LOUIS TOPPED THE CENTURY MARK ONCE AGAIN TODAY...EVEN WITH THE
FRONT DIRECTLY OVERHEAD. EXCESSIVE HEAT WARNING AND ADVISORIES WILL
REMAIN IN EFFECT UNTIL THE THUNDERSTORMS KNOCK DOWN THE
TEMPERATURES THIS EVENING.

SPEAKING OF THUNDERSTORMS...A SEVERE THUNDERSTORM WATCH IS IN EFFECT
FOR A MAJORITY OF THE CWA UNTIL 9 PM THIS EVENING. CONVECTION SHOULD
CONTINUE TO DEVELOP IN VICINITY OF THE STALLED BOUNDARY. PRIMARY
RISK WILL BE DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE GIVEN THE AMOUNT OF MOISTURE THAT IS AVAILABLE IN THE
LOWER TROPOSPHERE.

THE UPPER LEVEL LOW THAT ORIGINATED IN THE TROPICS...AND NOW IS
ACROSS FAR SOUTHCENTRAL KANSAS WILL DRIFT EAST INTO WESTERN MISSOURI
AND SERVE AS AN ADDITIONAL MECHANISM FOR CONVECTION TO DEVELOP
TOMORROW AFTERNOON. SOME OF THESE STORMS COULD BE SEVERE...WITH WET
MICROBURSTS THE PRIMARY THREAT. INCREASED CLOUD COVER AND
PRECIPITATION CHANCES...AND LOWER HEIGHTS WILL BRING TEMPERATURES
BELOW HEAT CRITERIA.

THURSDAY SHOULD MIMIC WEDNESDAY WITH DIURNAL CONVECTION ACROSS AT
LEAST THE WESTERN HALF OF THE CWA.

HEAT COMES ROARING BACK THIS WEEKEND AND LASTS WELL INTO NEXT WEEK
AS UPPER LEVEL RIDGE BECOMES PARKED OVERHEAD. WILL SEE HIGH
TEMPERATURES IN THE MIDDLE AND UPPER 90S...WITH AFTERNOON AND
EVENING HEAT INDICES BETWEEN 105 AND 115 DEGREES EACH DAY.

CVKING

&&

.AVIATION...
/1221 PM CDT TUE JUL 12 2011/

MAIN CONCERN FOR THIS PACKAGE WILL BE THE CHANCE OF TSTMS THIS
AFTERNOON/EVENING. WEAK STATIONARY FRONT WAS DRAPED ACROSS MO AND
IL FROM NEAR THE KC METRO TO NEAR KCOU TO THE STL METRO AREA AND
THEN EAST ALONG THE I-70 CORRIDOR IN IL. STILL EXPECT TSTMS TO
DEVELOP LATER THIS AFTERNOON IN VC OF THE FRONT. ADDITIONAL TSTMS
STRETCH FROM SE IA SW INTO N CNTRL MO...THIS MAY DVLP SOUTHWARD
THIS AFTERNOON AS WELL. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING IFR CONDITIONS WITH GUSTY WINDS. GIVEN THE UNCERTAINTY
ON TIMING AND COVERAGE...HAVE INCLUDED VCTS. EXPECT THIS ACTIVITY
TO WANE AFTER SUNSET. THERE IS A CHANCE THAT ANOTHER AREA OF TSTMS
MAY DVLP ACROSS THE CNTRL PLAINS OVERNIGHT. IF THIS OCCURS...THEN
THIS ACTIVITY WILL SLIDE SE TOWARDS MO AND IL. CONFIDENCE IS NOT
HIGH ENOUGH ATTM TO INCLUDE IN THE TAF. AN UPPER LEVEL AREA OF LOW
PRESSURE WILL MOVE INTO THE ARE ON WEDNESDAY. THIS WILL BE THE
FOCUS FOR ADDTNL SHRA/TSTMS DVLPMNT TOMORROW AFTERNOON. ADDED VCSH
FOR KCOU STARTING AT 15Z.

SPECIFICS FOR KSTL...

THE FRONT IS DIRECTLY OVER THE METRO AREA PRODUCING EITHER CALM OR
LGHT/VRB WINDS. DUE TO TIMING AND COVERAGE UNCERTAINTIES...HAVE A
MENTION OF VCTS WITH A CB GROUP. THIS ACTIVITY SHOULD DIMINISH
AFTER SUNSET. THERE IS AN OUTSIDE CHANCE THAT ANOTHER TSTM COMPLEX
WILL MOVE SE FROM THE CNTRL PLAINS OVERNIGHT...BUT CONFIDENCE IN
THIS SCENARIO IS TOO LOW TO INCLUDE IN THE TAF ATTM. THERE IS
ANOTHER CHANCE FOR SHRA/TSTMS WEDNESDAY AFTERNOON AS AN UPPER
AREA OF LOW PRESSURE MOVES THROUGH THE AREA. HAVE ADDED A CB GROUP
WITH MENTION OF VCTS AFTER 18Z TO ACCOUNT FOR THIS FEATURE.

MILLER

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN
     MO-BOONE MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-
     GASCONADE MO-IRON MO-JEFFERSON MO-LINCOLN MO-MADISON MO-
     MONITEAU MO-MONTGOMERY MO-OSAGE MO-REYNOLDS MO-ST. CHARLES
     MO-ST. FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE.
     GENEVIEVE MO-WARREN MO-WASHINGTON MO.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KNOX MO-LEWIS MO-
     MARION MO-MONROE MO-PIKE MO-RALLS MO-SHELBY MO.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR BOND IL-
     CALHOUN IL-CLINTON IL-FAYETTE IL-JERSEY IL-MADISON IL-
     MARION IL-MONROE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ADAMS IL-BROWN IL-
     GREENE IL-MACOUPIN IL-MONTGOMERY IL-PIKE IL.

&&

WFO LSX
Hazardous weather outlook, Jul 12, 1:23 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
223 PM CDT TUE JUL 12 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
223 PM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

DANGEROUS HEAT AND HUMIDITY WILL CONTINUE INTO THIS EVENING WITH
HEAT INDEX VALUES WILL RANGE FROM 105 TO 115 DEGREES.

THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE AREA. SOME OF THE
STORMS COULD BE SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY.

DANGEROUS HEAT AND HUMIDITY IS EXPECTED TO BUILD BACK ACROSS THE
AREA THIS WEEKEND AND EARLY NEXT WEEK...WITH PEAK AFTERNOON HEAT
INDEX VALUES BETWEEN 105 AND 115 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER AND FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

CVKING

In the hours before

Local storm report, Jul 12, 2:11 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
311 PM CDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     HAIL             QUINCY                  39.93N  91.39W
07/12/2011  E0.70 INCH       ADAMS              IL   EMERGENCY MNGR

            ON EAST SIDE OF TOWN.

&&

GOSSELIN
Special weather statement, Jul 12, 2:16 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
316 PM CDT TUE JUL 12 2011

ILZ095-122045-
ADAMS IL-
316 PM CDT TUE JUL 12 2011

AT 315 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 5 MILES EAST OF QUINCY...MOVING EAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING HAIL AS IT AFFECTS BURTON...
FOWLER...COLUMBUS...PALOMA...COATSBURG AND LIBERTY BETWEEN 315 PM AND
345 PM. THIS STORM HAS PRODUCED PENNY SIZE HAIL JUST EAST OF
DOWNTOWN QUINCY AT 311 PM CDT.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT. PEOPLE THROUGHOUT THE AREA SHOULD CAREFULLY
MONITOR WEATHER DEVELOPMENTS OVER THE NEXT FEW HOURS.

JPK
Special weather statement, Jul 12, 2:18 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
318 PM CDT TUE JUL 12 2011

MOZ061-122100-
ST. CHARLES MO-
318 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ST. CHARLES COUNTY UNTIL
400 PM CDT...

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ST. CHARLES...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ORCHARD FARMS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BROWNING
Local storm report, Jul 12, 2:22 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             5 ESE STEFFENVILLE      39.93N  91.80W
07/12/2011  E0.25 INCH       MARION             MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Jul 12, 2:27 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND GST     3 NNE PHILADELPHIA      39.88N  91.72W
07/12/2011  E50 MPH          MARION             MO   911 CALL CENTER

            OBSERVER IN EMERSON REPORTING ESTIMATED WIND SPEEDS 45
            TO 50 MPH WITH PENNY SIZE HAIL.

&&

GOSSELIN
Local storm report, Jul 12, 2:28 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
328 PM CDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HAIL             4 NE BURTON             39.94N  91.20W
07/12/2011  M0.25 INCH       ADAMS              IL   ASOS

&&

GOSSELIN

The radar

The St Louis radar (KLSX), 146 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.

Hail, Adams

When
July 12, 2:31 PM CST
Where
Adams County, (Uin)quincy Muni Arp
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.950, -91.200

Thunderstorm Wind, Adams

When
July 12, 2:35 PM CST
Where
Adams County, Payson to 2.26 mi S of Adams
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.820, -91.250

Thunderstorm winds blew down several trees and power lines. Also, some shingles were blown off of a home two miles northeast of Payson.

Thunderstorm Wind, Adams

When
July 12, 2:36 PM CST
Where
Adams County, Plainville
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.780, -91.180

Thunderstorm winds blew over a wind mill on a far just outside of Plainville.

Hail, Adams

When
July 12, 2:38 PM CST
Where
Adams County, 0.76 mi NW of Liberty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.879, -91.108

Thunderstorm Wind, Pike

When
July 12, 3:12 PM CST
Where
Pike County, 1.15 mi NNE of Barry
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
39.695, -91.040

Thunderstorm winds blew part of the roof off of the library, causing some water damage to the museum that is on the second floor of the building. Also, numerous tree limbs and power lines were blown down.

Thunderstorm Wind, Jersey

When
July 12, 3:20 PM CST to 3:21 PM CST
Where
Jersey County, 1.67 mi NE of Otterville to Jerseyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.065, -90.356

Thunderstorm winds blew down several trees and numerous tree limbs. Also, a small shed had two pieces of plywood blown off and a metal awning at a local business was blown off and landed next to a van causing minor damage to the vehicle.

Thunderstorm Wind, Pike

When
July 12, 3:25 PM CST
Where
Pike County, 0.79 mi NE of New Hartford
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.577, -90.908

Thunderstorm winds blew half of a large tree onto U.S. Highway 54. Also, several other trees and numerous tree limbs were blown down around town.

Flash Flood, Marion

When
July 12, 3:35 PM CST to 5:53 PM CST
Where
Marion County, 1.76 mi ESE of Hickory Hill to 4.08 mi ENE of Iuka
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.470, -88.700

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including Illinois Route 37 near Walnut Hill Road and Interstate 57 near mile marker 113.

Thunderstorm Wind, Greene

When
July 12, 4:00 PM CST to 4:15 PM CST
Where
Greene County, 0.45 mi ENE of Carrollton to 1.1 mi NNE of Greenfield
Measured
64 kt (74 mph) measured gust
Reported by
NWS Storm Survey
Coordinates
39.302, -90.412

The damage across portions of Greene County was due to damaging downburst winds and localized microbursts embedded within the larger area of downburst winds. The damage area was generally confined from Carrollton to Greenfield and along Illinois Route 108 over the central and eastern parts of Greene County. One home in Greenfield was severely damaged as a large tree partially fell through the roof of the home. A few other large trees also fell on the west side of town. The western sections of the roof of a large machine shed west of Greenfield were also uplifted and tossed between 50 and 100 yards to the east. A few other homes in Greenfield sustained minor roof damage as some shingles were removed. A weather station located southeast of Greenfield measured a wind gust to 74 mph. Between Carrollton and Greenfield, several corn fields sustained damage as corn was partially bent with pockets of flattened corn. The area of wind damage extended approximately 14 miles along Illinois Route 108. The damage was 1.5 miles wide at the beginning of the damage path to 3.5 miles wide at the end.

Thunderstorm Wind, Marion

When
July 12, 5:40 PM CST to 5:50 PM CST
Where
Marion County, 0.24 mi NE of Lester to 1.53 mi SW of Kinmundy
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
38.802, -88.977

Thunderstorm winds blew down several trees along Vermundy Road northwest of Kinmundy. Also, a tree was blown across Illinois Route 37 about a mile north of Alma and several other trees were blown down in Kinmundy.

Hail, Marion

When
July 12, 5:49 PM CST
Where
Marion County, 0.42 mi S of Tonti
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.664, -88.979

Thunderstorm Wind, Marion

When
July 12, 6:10 PM CST to 6:12 PM CST
Where
Marion County, 3.68 mi E of Iuka to 4.16 mi E of Iuka
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
38.613, -88.712

Thunderstorm winds snapped off several large trees and blew down numerous tree limbs. Also, the winds blew off part of a metal roof from a barn and blew in a garage door on a residence.

Flash Flood, Randolph

When
July 12, 6:30 PM CST to 9:15 PM CST
Where
Randolph County, 2.76 mi N of Coulterville to 1.49 mi S of Danley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.220, -89.600

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including County Line Road in several locations, at intersection with Illinois Route 154 and about a mile south of intersection with Illinois Route 13. At least one car became stranded on a flooded road about 7 miles southeast of Walsh.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340026, 340031, 340124, 340029, 340032, 340034, 340127, 340042, 340038, 340126, 340039, 340125, 340060.